The Southern Nevada Health District (SNHD) is urging the public to be aware of the health hazards associated with xylazine, an animal tranquilizer that is increasingly being found in illicit drugs. Xylazine, also known as “tranq”, is not approved for human consumption and can be life-threatening, especially when combined with opioids such as fentanyl. The US Drug Enforcement Administration (DEA) recently warned of a surge in the trafficking of fentanyl mixed with xylazine, which is linked to overdose deaths across the United States.
According to the US Centers for Disease Control and Prevention (CDC), about 108,000 Americans died from drug addiction between August 2021 and August 2022, with nearly 70% of those deaths involving synthetic opioids like fentanyl. Xylazine use can cause a range of serious health consequences, including drowsiness, slow breathing and heart rate, dangerously low blood pressure, and death. Repeated use of xylazine is also associated with skin ulcers, abscesses, and related complications.
Despite xylazine use not being widely reported in Nevada, SNHD recorded one overdose death from the drug in 2020. In response, the health district is expanding its surveillance capabilities to detect new substances more quickly and work with partners to respond appropriately. The CDC recommends the use of fentanyl test kits to help identify the presence of fentanyl in drugs as a means of preventing overdose deaths.
While naloxone (Narcan) can help reverse the effects of opioids, it does not work on xylazine. Therefore, it is crucial to call 911 if an overdose is suspected and seek additional treatment. The US Department of Health and Human Services provides information on responding to an opioid overdose.
For more information on xylazine and drug addiction support and resources, please visit the links provided in the original content. Let’s stay alert and aware of the dangers associated with drug use to save lives.